Radial Positive Definite Functions Generated by Euclid's Hat
Tilmann Gneiting
Journal of Multivariate Analysis, 1999, vol. 69, issue 1, 88-119
Abstract:
Radial positive definite functions are of importance both as the characteristic functions of spherically symmetric probability distributions, and as the correlation functions of isotropic random fields. The Euclid's hat functionhn(||x||),x[set membership, variant]n, is the self-convolution of an indicator function supported on the unit ball in n. This function is evidently radial and positive definite, and so are its scale mixtures that form the classHn. Our main results characterize the classesHn,n[greater-or-equal, slanted]1, andH[infinity]=[intersection]n[greater-or-equal, slanted]1 Hn. This leads to an analogue of Pólya's criterion for radial functions on n,n[greater-or-equal, slanted]2: If[phi]: [0, [infinity])--> is such that[phi](0)=1,[phi](t) is continuous, limt-->[infinity] [phi](t)=0, andis convex fork=[(n-2)/2], the greatest integer less than or equal to (n-2)/2, then[phi](||x||) is a characteristic function in n. Along the way, side results on multiply monotone and completely monotone functions occur. We discuss the relations ofHnto classes of radial positive definite functions studied by Askey (Technical Report No. 1262, Math. Res. Center, Univ. of Wisconsin-Madison), Mittal (Pacific J. Math.64(1976), 517-538), and Berman (Pacific J. Math.78(1978), 1-9), and close with hints at applications in geostatistics.
Keywords: Askey's; theorem; characteristic; function; completely; monotone; correlation; function; Euclid's; hat; geostatistics; isotropic; multiply; monotone; Polyas; criterion; positive; definite; radial; scale; mixture (search for similar items in EconPapers)
Date: 1999
References: View complete reference list from CitEc
Citations: View citations in EconPapers (12)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0047-259X(98)91800-0
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jmvana:v:69:y:1999:i:1:p:88-119
Ordering information: This journal article can be ordered from
http://www.elsevier.com/wps/find/supportfaq.cws_home/regional
https://shop.elsevie ... _01_ooc_1&version=01
Access Statistics for this article
Journal of Multivariate Analysis is currently edited by de Leeuw, J.
More articles in Journal of Multivariate Analysis from Elsevier
Bibliographic data for series maintained by Catherine Liu ().